Low Testosterone in a Man With Prostate Cancer: What Are His Options?

December 31, 2006

My patient is a 78-year-old man who complains of severe exhaustion, lack of energy,and hot flashes.

My patient is a 78-year-old man who complains of severe exhaustion, lack of energy,and hot flashes. Prostate cancer was diagnosed a year ago and was treated with radiationimplants.His prostate-specific antigen (PSA) level is currently less than 1 ng/mL. Bothtesticles are atrophied. A hormonal workup revealed severe testosterone deficiency.The rest of his examination and laboratory results were normal, including workupfor myasthenia and other musculoskeletal diseases.Since testosterone therapy is contraindicated in the setting of prostate cancer,what other options are available to relieve this patient's exhaustion and lack ofenergy? I prescribed venlafaxine, even though he is not clinically depressed. Thisdiminished the severity and frequency of his hot flashes, but it had no effect on hisother symptoms.---- Vikas Agarwal, MD
Saint Joseph, Mo
This patient's lack of energy, exhaustion, and hot flashes clearly resultfrom his low testosterone level. In addition, bone mineral density studieswould likely reveal evidence of osteoporosis. If he did not haveprostate cancer, testosterone replacement therapy would be indicatedand could be expected to ameliorate his symptoms in 4 to 6 weeks.A history of prostate cancer is not an absolute contraindication to testosteronereplacement therapy. Whether such therapy is definitely contraindicateddepends on the patient's prior Gleason score and PSA level and on thestage of his cancer. If it is likely his cancer will be cured, then I would feelcomfortable recommending testosterone replacement therapy. The fact thathis PSA level is currently less than 1 ng/mL suggests that cure is likely.It is also important to determine, if possible, the cause of the patient'sbilateral testicular atrophy. Review his medical history and make sure he wasnot given hormone therapy along with radiation. Radiation scatter is anotherpossible cause. During radiation therapy, there is radiation scatter to otherorgans, including the testes. In addition, slightly lower testosterone levels havebeen reported following therapy.In summary, if a patient like this man has low-risk prostate cancer and isbelieved to be in remission, administration of testosterone seems indicated.---- E. David Crawford, MD
Professor of Surgery and Radiation Oncology
Section of Urologic Oncology
University of Colorado Health Sciences Center
Denver